How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15596
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

My dog ate part of a bottle of fluoxetine capsules during

Customer Question

My dog ate part of a bottle of fluoxetine capsules during the night. He is 84 pounds and is a golden retriever.
JA: I'm sorry to hear that. The Expert will know if your dog will be able to digest that. What is the dog's name?
Customer: Tucker, he is 8 1/2 years old. He woke me up at 215 this am and wanted to go outside. He drank water and went out but would not come back inside. Sometime when it is cool he does that.
JA: Is there anything else important you think the Veterinarian should know about your dog?
Customer: This morning I found the bottle of pills with the lid chewed off and half of the bottle chewed and missing. The pills are 20 mg capsules. When I went to let him in this morning he seems like his back legs are very weak and I found a large amount of vomit on the sidewalk. I can see two capsules in the vomit and some of his kibble pieces.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Rebecca replied 2 months ago.

Thank you for using Just Answer. My name is Rebecca; I am a veterinarian. Please give me a moment to type my answer.

Expert:  Rebecca replied 2 months ago.

I am sorry to hear about Tucker getting fluoxetine. Can you estimate how many capsules he could have gotten? How long ago did this happen?

Expert:  Rebecca replied 2 months ago.

If this was only a few hours ago, it may be helpful to give activated charcoal at a veterinary clinic, to absorb any still in his intestines that has not been digested yet. It is probably too late for inducing vomiting to be helpful

Expected symptoms are lethargy , vomiting, rapid heart rate, vocalization, and seizures. If he has seizures, he will need to be treated at a veterinary clinic with IV valium to control the seizures until the fluoxetine wears off. The prescription medication cyproheptadine many help with other symptoms.

If you would like to call veterinary poison control (they have the largest data base of information) the number is(###) ###-####

I would take him to your veterinarian for activated charcoal, cyproheptadine and to be monitored for seizures.

Please let me know if this is helpful and what other questions you may have.

Expert:  Rebecca replied 2 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Rebecca
Expert:  Rebecca replied 2 months ago.

How is Tucker doing? I did not hear back from you; please let me know if my answer was helpful and if you have any other questions.